Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Wakefield, VA

April 21, 2000Amelia County, Nottoway County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 2:43 PM EDT for Amelia County, Nottoway County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2000, 2:43 PM EDT (18:43 UTC)
Expired
Apr 21, 2000, 3:15 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Amelia County, VA, Nottoway County, VA

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:50 PM EDTHail 0.75Crewe, VA0.75 inch diameter hail reported in Crewe.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS51 KAKQ 211844
SVRAKQ
VAC007-135-211915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT FRI APR 21 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMELIA COUNTY IN CENTRAL VIRGINIA
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 315 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF OLIVEVILLE...OR ABOUT 7
  MILES NORTH OF VICTORIA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  CREWE AND NOTTOWAY AT 245 PM EDT
  JENNINGS ORDINARY AT 250 PM EDT
  JETERSVILLE AND FERGUSONVILLE AT 255 PM EDT
  SPAINVILLE AND CLAY STORE AT 300 PM EDT
  EARLS AT 305 PM EDT
  AMELIA AND MANNBORO AT 310 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:15 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 21, 10:15 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT FRI APR 21 2000

LTL CHG TO ERYR FORECAST. PRIMARY CONCERN NEXT 6-12 HRS WILL BE SVR
POTENTIAL ALG/AHD OF CDFNT. FNT CURRENTLY NR A CHO-LYH-MTV-JUST E
OF HKY LN...MOVG E 20 KT OR SO. AMS AHD OF FNT MOIST AND UNSTBL...
WITH SNDINGS INDCG LIFTED INDICES ARND -6 PSBL WITH TEMPS IN THE
MID 70S. STEEP LAPSE RATES ABV 800 MB ON 12Z GSO RAOB INDC POTENTIAL
FOR STG UPDRAFTS/LRG HAIL WITH STMS. DMGG WINDS ALSO PSBL AS MID LVL
WINDS PLENTY STG. ALSO...LOW LVL WIND PROFILES APPR FVRBL FOR
ROTATING CELLS/PSBL TORNADOES.

TWO PRIMARY QUESTIONS THAT NEED TO BE ANSWERED ARE...WILL ATMOS
ACHIEVE ADEQUATE INSTBY THROUGH HEATING...AND WILL CAP INVOF 850-800
MB BE BKN?? ATTM...THINK MIXING WILL ALLOW SOME HEATING TO OCCUR AND
HAVE WORDED FCST TO BE VRBLY CLDY ALL AREAS XCP DELMARVA. THIS
SHOULD ALLOW CAP TO BE BKN WITH LO LVL FORCING FM FNT. THINK IT
COULD BE A BUSY AFTN. SVR WX PTNTL STATEMENT WILL BE UPDATED ARND
11 AM.

IN GEN...GOING FCST LOOKS GOOD. HAVE ONLY TWEAKED SOME POPS/TEMPS IN
1ST PD...AND TIMING OF PCPN IN SECOND PD IN WRN AREAS OF CWFA.

MARINE...SOME SLGT CHGS TO WIND DIRECTION. OTRW...NO CHGS TO CURRENT
SCAS.

.AKQ...SCA FM ATLC CSTL WATERS FENWICK ISLAND TO CURRITUCK BEACH
LIGHT...SRN CHES BAY S OF SMITH PT...CURRITUCK SND.

SAMMLER

In the hours before

Special weather statement, Apr 21, 11:00 AM EDT, 3 hours 43 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-212200-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT FRI APR 21 2000

...THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE CHARLOTTESVILLE
...LYNCHBURG AND DANVILLE VIRGINIA AREAS LATE THIS MORNING. THE
AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN
THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE
ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY NOON ACROSS PIEDMONT
SECTIONS OF VIRGINIA AND NORTHERN NORTH CAROLINA...INTENSIFY...AND
SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE
LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS
AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND
EVENING.

SEVERE WEATHER WATCHES ARE POSSIBLE BY EARLY AFTERNOON. SKYWARN
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WATCHES AND WARNINGS.

SAMMLER
Special weather statement, Apr 21, 11:47 AM EDT, 2 hours 56 minutes before
MDZ021-VAZ048-049-060>094-096-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1147 AM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT...

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA
PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.
STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE
ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR
THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA
PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING
THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN
SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT
FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS
THROUGHOUT THE REGION THIS AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

COBB
Special weather statement, Apr 21, 11:55 AM EDT, 2 hours 48 minutes before
MDZ021-VAZ048-049-060>094-096-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT...

THIS INCLUDES THE FOLLOWING COUNTIES IN EAST-CENTRAL VIRGINIA...

AMELIA                BRUNSWICK             CAROLINE
CHARLES CITY          CHESTERFIELD          CUMBERLAND
DINWIDDIE             ESSEX                 FLUVANNA
GLOUCESTER            GOOCHLAND             GREENSVILLE
HANOVER               HENRICO               ISLE OF WIGHT
JAMES CITY            KING AND QUEEN        KING WILLIAM
LANCASTER             LOUISA                LUNENBURG
MATHEWS               MECKLENBURG           MIDDLESEX
NEW KENT              NORTHUMBERLAND        NOTTOWAY
POWHATAN              PRINCE EDWARD         PRINCE GEORGE
RICHMOND              SOUTHAMPTON           SURRY
SUSSEX

IN MARYLAND...

DORCHESTER

AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA...

COLONIAL HEIGHTS       EMPORIA               FRANKLIN
HAMPTON                HOPEWELL              NEWPORT NEWS
PETERSBURG             POQUOSON              RICHMOND
SUFFOLK                WILLIAMSBURG

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA
PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.
STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE
ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR
THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA
PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING
THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN
SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT
FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS
THROUGHOUT THE REGION THIS AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

COBB
Local storm report, Apr 21, 2:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
241 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0220 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:18 PM EDTSevere Thunderstorm WarningAKQCumberland, Powhatan32 min
Apr 21, 1:53 PM EDTSevere Thunderstorm WarningAKQGoochland32 min
Apr 21, 2:24 PM EDTSevere Thunderstorm WarningAKQHanover, Henrico31 min
Apr 21, 2:49 PM EDTSevere Thunderstorm WarningAKQCaroline, King William31 min
Apr 21, 3:20 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie30 min
Apr 21, 3:23 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen32 min
Apr 21, 3:48 PM EDTSevere Thunderstorm WarningAKQHenrico32 min
Apr 21, 4:10 PM EDTSevere Thunderstorm WarningAKQNew Kent30 min
Apr 21, 4:35 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland30 min
Apr 21, 5:23 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland32 min
Apr 21, 5:32 PM EDTSevere Thunderstorm WarningAKQAccomack28 min
Apr 21, 6:57 PM EDTSevere Thunderstorm WarningAKQAccomack28 min
Apr 21, 7:13 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
Apr 21, 7:26 PM EDTSevere Thunderstorm WarningAKQAccomack44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.